Medications and Drugs
Brand Names: DexPhen M, Extendryl, Re-Drylex
Generic Name: dexchlorpheniramine, methscopolamine, and phenylephrine (Pronunciation: DEX klor fen IR a meen, METH skoe POL a meen, FEN il EFF rin)
What is dexchlorpheniramine, methscopolamine, and phenylephrine (DexPhen M, Extendryl, Re-Drylex)?
Dexchlorpheniramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.
Methscopolamine is an anticholinergic (an-tye-kol-in-URJ-ik) that has a drying effect on the nasal passages.
Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).
The combination of dexchlorpheniramine, methscopolamine, and phenylephrine is used to treat runny nose, sneezing, itchy throat, watery eyes, and sinus congestion caused by allergies or the common cold.
Dexchlorpheniramine, methscopolamine, and phenylephrine may also be used for other purposes not listed in this medication guide.
What are the possible side effects of dexchlorpheniramine, methscopolamine, and phenylephrine (DexPhen M, Extendryl, Re-Drylex)?
Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.
Stop using this medication and call your doctor at once if you have any of these serious side effects:
Less serious side effects may include:
This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect. You may report side effects to FDA at 1-800-FDA-1088.
What is the most important information I should know about dexchlorpheniramine, methscopolamine, and phenylephrine (DexPhen M, Extendryl, Re-Drylex)?
Do not take this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take a cold or allergy medicine before the MAO inhibitor has cleared from your body.
Before you take dexchlorpheniramine, methscopolamine, and phenylephrine, tell your doctor if you have a blockage in your stomach or intestines, kidney disease, diabetes, an enlarged prostate, problems with urination, or if you are over 40 years old.
Do not give this medication to a child younger than 6 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.
Do not use any other over-the-counter cold or allergy medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains dexchlorpheniramine or phenylephrine.
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Need help identifying pills and medications?
Drugs and Treatment Resources
- Psoriasis Treatment Strategies for You and Your Doctor
- 4 Vitamins and Minerals Adults Need
- Breast Cancer Treatment Options
- Symptoms of a Severe Allergic Reaction
- Breast Cancer Treatment Options
- Is Your Body Ready for Pregnancy?